Skin Care

Should I Use Retin-A?

Is Retin-A Right For Your Skin?

Whilst Retin-A can be a game changer when it comes to your anti-aging skin care, it isn’t right for everyone.

You don’t often know that it isn’t right for you until you start using it. What might happen? You might break out, you might peel lots, you might get very dry skin and your skin might also become very red and irritated. It might be extra sensitive to the touch and to other products.

Is It Normal to Get Side-Effects With Retin-A?

It’s completely normal, and in fact, it’s pretty likely that you will suffer one, some, or all of the above when you first begin using Retin-A. It’s super-strong and it’s a shock to the delicate outer layers of the skin.

You may expect these side-effects to reduce after three months and to be gone completely after six. One exception is peeling skin. I still peel every now and again, and I’ve been using Retin-A for over four years.

When Should You Give Up on Retin-A?

If you have been using it wisely, and by that I mean, a small pea sized amount, on top of a barrier such as moisturiser or oil and you haven’t been scrubbing or over-exfoliating (both of which is tempting when you are suffering with peeling dry skin) then you may need to think about ditching the Retin-A in favour of a glycolic or a Retinol. Generally however, these issues are down to over-exfoliation.

How to Exfoliate Peeling Skin

I use a soft brown sugar and olive oil mix. It’s incredibly gentle on my naturally dry skin and leaves it feeling smooth and moisturised. Use one tablespoon of sugar to two of oil.

Definitely Don’t Use…

If: You are pregnant, breastfeeding or allergic to vitamin A. If you are taking certain medication, you may need to check with your doctor that it’s okay to apply Retin-A to your skin.

Don’t use it if you are also receiving harsh treatment for any illness. Our skin can be affected by other treatments and adding a strong retinoid will make it extremely sensitive and irritated.

Please Note: I am not a skin care professional. I am not qualified to give medical advice. If you are unsure about whether to use Retin-A then please do lots of research or talk to your GP.